Childhood Diseases

Posted by: WORRIED MOM | 2008/09/11



My 2 year olds creche teacher was diagnosed with tb and is no longer in contact with the children. All the kids in the class have been put on profilactics for 6 months (no tests were done). What exactly does the medication do, does it have any side-effects or effects to the immune system and why do they needs to use it for such a long period? Due to the nature of the disease we had to go through the government clinic and the people there were not very helpful.

Expert's Reply



As your child was exposed to an adult with open pulmonary TB he/she is at risk of being infected with TB despite having had a BCG immunisation at birth. The policy is to place children on a 6 month long preventative treatment course using a medicine called INH which is short for Isoniazid. This medicine can affect the liver although this is unusual, so it is always necessary to do liver function tests before starting on treatment. At all times during the course of treatment be on the lookout for any fever, vomiting,excessive tiredness or jaundice [yellow colour to skin and eyes] INH does not affect the immune system in any way.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.